WhatsNew2Day
Latest News And Breaking Headlines

Why is my grey hair now turning orange? DR MARTIN SCURR answers your health questions

Over the past few months, my graying hair has turned orange-yellow. Although new growth comes through normal color, it will turn yellow and become frizzy at the ends. This coincided with the fact that I was prescribed new tablets (bisoprolol and tolterodine), but neither my doctor nor my chemist think they are to blame.

Gill Reid, Cambridge.

Thanks for sharing your somewhat mysterious experience. It is not uncommon for drugs to cause hair loss or hair growth as they can disrupt the normal hair growth cycle – but a color change is very rare.

Research suggests that this can happen after taking certain medications, including chloroquine (used to prevent and treat malaria), propofol (an anesthetic), valproic acid (an anticonvulsant), and verapamil (for high blood pressure).

However, the evidence is inconclusive and all too often other factors – such as environmental exposure – are involved, making it difficult to be sure that it is the medication that is responsible.

You say that this change in hair color coincided with the prescription of two new tablets; bisoprolol (a beta-blocker often prescribed for heart disease) and tolterodine (normally prescribed for urinary incontinence).

Gray hair may be more at risk of discoloration when using these products as it has lost its natural pigmentation (File image)

Gray hair may be more at risk of discoloration when using these products as it has lost its natural pigmentation (File image)

In your longer letter, you also mention that you were already taking the high blood pressure medicines losartan, omeprazole (for acid reflux), simvastatin (a common statin), and gabapentin (for restless legs).

All six of these common medications are often prescribed together and I am not aware of any association between any of these medications and a change in hair color.

There are compounds in cosmetics that have been implicated in yellow hair discoloration — selenium sulfide 2.5 percent, which is used in dandruff shampoo, and dihydroxyacetone, which is found in fake tans.

Gray hair may be more at risk of discoloration from using these products as it has lost its natural pigmentation. However, this would not explain the frizz you are describing.

Regrettably, your experience remains a medical mystery.

Atrial fibrillation is the most common heart rhythm disorder, affecting around 1.4 million people in the UK, writes Dr Martin Scurr (pictured)

Atrial fibrillation is the most common heart rhythm disorder, affecting around 1.4 million people in the UK, writes Dr Martin Scurr (pictured)

I’m 87 and extremely independent – I do all my own housework and have a sizable yard that I love very much – but since I was diagnosed with atrial fibrillation last year, every movement has made me extremely short of breath. Does this strain or strengthen my heart?

M Millward, Kibworth Harcourt, Leicester.

Atrial fibrillation (AF) is the most common heart rhythm disorder, affecting approximately 1.4 million people in the UK.

It occurs when the electrical impulses that control the heart’s pumping rhythm get confused, causing an irregular and sometimes very fast heartbeat — in some cases significantly higher than 100 beats per minute.

This can lead to dizziness, shortness of breath, and fatigue as you describe, as well as palpitations and the risk of blood clots because the heart isn’t pumping as efficiently as it should.

There are many causes, but a history of high blood pressure and coronary artery disease are the main risk factors.

It is also a disease of old age; about 35 percent of patients with AF are older than 80 years.

When you are diagnosed with AF, there are two important decisions to make by your doctor.

The first is whether long-term medication is needed to prevent unwanted blood clots from forming in the atria, the upper chambers of the heart, which no longer contract efficiently.

Write to Dr. scurr

Write to Dr. Scurr on Good Health, Daily Mail, 2 Derry Street, London W8 5TT or email drmartin@dailymail.co. uk — provide your contact details.

dr. Scurr cannot enter into personal correspondence. Answers should be taken in a general context and always consult your own GP if you have health problems.

Blood clots are a risk factor for stroke, but blood-thinning medication minimizes the danger – which is why apixaban has been prescribed for you (as stated in your longer letter). The second decision is whether you should receive treatment to control your heart rate. Again, your doctor has clearly decided that it is important to prescribe bisoprolol, a beta blocker.

The shortness of breath you experience is medically known as exertional dyspnea.

This is not a symptom of AF per se, but of heart failure, and the two often coexist. Don’t be alarmed by the term “heart failure” – a more accurate expression would be an inefficiency of the heart caused by the heart not pumping as well as it should.

It could also be that the abnormal rhythm caused by the fibrillation has strained the heart muscle for some time, making the problem worse. Either way, I have no doubt that adding to your medication will improve your heart function and reduce your shortness of breath, helping you achieve more.

You may need a higher dose of the diuretic furosemide (which you are already taking for heart failure), which helps by reducing water retention – this makes it easier for the heart to pump.

But you may also benefit from a group of heart medicines called ACE inhibitors (examples include captopril and enalapril), which relax blood vessels, lower blood pressure and improve heart function.

There are other options as well and I think you should explain the severity of your shortness of breath to your GP, who can refer you to a cardiologist or increase your medication further.

In answer to your specific question, your shortness of breath will not put any more strain on your heart. In addition, we know that in patients with AF and heart failure, at least some exercise, depending on your breathing, leads to longer survival and fewer complications.

This website uses cookies to improve your experience. We'll assume you're ok with this, but you can opt-out if you wish. Accept Read More